Texas, 2011Wildfire in Texas, April 1 to 8, 2011
April 1 to 8, 2011 · NWS SJT · 3 events in 3 counties and zones
Elevated fire weather conditions persisted April 1st and 2nd. Then on April 3rd, strong southwest winds developed behind the dryline and brought a very dry air mass into the area.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated fire weather conditions persisted April 1st and 2nd. Then on April 3rd, strong southwest winds developed behind the dryline and brought a very dry air mass into the area. This combination of very warm temperatures, very low relative humidities, and strong winds created critical fire weather conditions across a large part of West Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 2:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 1, 2:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 PM CDT FRI APR 1 2011
.SHORT TERM...
WEAK FRONTAL BOUNDARY SLIDING THROUGH WEST CENTRAL TEXAS LATE THIS
AFTERNOON. NOT REALLY MUCH COOLER BEHIND THE FRONT...BUT AT LEAST
THE AREAS BEHIND IT ARE NOT SEEING THE COMPRESSIONAL HEATING WE HAVE
GOING ON AHEAD OF IT. AFTERNOON HIGHS CLIMBING WELL INTO THE 90S
AHEAD OF THE FRONT...BUT REMAINING IN THE 80S BEHIND IT.
THIS FRONT WILL ACT JUST LIKE THE ONE YESTERDAY...ESSENTIALLY
DROPPING SOUTH AND WEAKENING...WITH A NEW LEE TROUGH DEVELOPING AND
ALLOWING WINDS TO SWITCH TO THE SOUTH QUICKLY LATE TONIGHT AND INTO
SATURDAY. RETURNING SOUTH WINDS WILL HELP MITIGATE THE DRY AIR MASS
IN PLACE...AND KEEP WHAT WOULD BE A GOOD RADIATIONAL COOLING NIGHT
FROM SETTING UP. THUS...WILL STAY A FEW DEGREES ABOVE GUIDANCE.
SOUTH TO SOUTHWEST WINDS AGAIN ON SATURDAY AFTERNOON WILL BRING THE
SAME AIR MASS WE ARE SEEING TODAY BACK INTO THE AREA.
THUS...GUIDANCE HIGHS ROUGHLY ON PAR WITH WHAT WE ARE SEEING TODAY
LOOK REASONABLE.
&&
.FIRE WEATHER...
ELEVATED FIRE DANGER CONDITIONS OCCURRING THIS AFTERNOON...AS
TEMPERATURES IN THE 80S AND 90S COMBINE WITH OCCASIONALLY GUSTY
WINDS AND THE WIND SHIFT MOVING THROUGH. MUCH THE SAME ON SATURDAY
AFTERNOON...AS HUMIDITY VALUES PLUMMET WITH A DRY AIR MASS IN PLACE.
LEE TROUGH SETS UP TO THE WEST...BUT PRESSURE GRADIENT REMAINS
RATHER WEAK. MUCH LIKE TODAY...WILL SEE AN OCCASIONAL GUST UP OVER
25 MPH...BUT SUSTAINED WINDS WILL BE MUCH LOWER.
CONDITIONS ON SUNDAY HAVE DETERIORATED...AND HAVE ISSUED A FIRE
WEATHER WATCH FOR AREAS EAST OF A THROCKMORTON TO ABILENE TO SAN
ANGELO TO OZONA LINE. DRYLINE MOVING INTO WEST CENTRAL TEXAS WILL
BRING STRONGER SOUTHWEST WINDS...AS PRESSURE GRADIENT TIGHTENS
CONSIDERABLY OVER WHAT WE WERE LOOKING AT YESTERDAY. AREAS ALONG AND
WEST OF THE DRYLINE WILL SEE HUMIDITY VALUES FALL BELOW 20 PERCENT
PRETTY EASILY...PERHAPS APPROACHING 10 PERCENT NEAR SWEETWATER. WIND
FIELDS ALOFT HAVE STRENGTHENED AS WELL...PARTICULARLY NEAR 00Z.
07
.LONG TERM...
BY EARLY SUNDAY A BROAD UPPER LEVEL RIDGE WILL BE CENTERED OVER
THE PLAINS STATES AS AN UPPER LEVEL TROUGH BEGINS TO AMPLIFY OVER
THE NORTHERN ROCKIES. BY LATE SUNDAY A POSITIVE TILTED UPPER
LEVEL TROUGH WILL EXTEND FROM THE FOUR CORNERS AREA NORTHEAST
INTO THE NORTHERN PLAINS AS THE UPPER LEVEL WINDS OVER THE
FORECAST AREA BEGIN BACKING TO THE SOUTHWEST. THE DRYLINE WILL
MOVE EAST FROM THE PERMIAN BASIN DURING THE DAY ON SUNDAY AND
WILL BE ENTERING OUR WESTERN BORDER COUNTIED BY SUNDAY AFTERNOON
AS THE 850MB THERMAL RIDGE BUILDS OVER THE WESTERN CWA. NEAR
RECORD HIGHS ARE EXPECTED SUNDAY AFTERNOON OVER THE WESTERN CWA
AS COMPRESSIONAL WARMING IN ADVANCE OF A MONDAY FRONTAL PASSAGE
BUMPS AFTERNOON HIGHS INTO THE MID 90S.
MODELS AGREE IN BRINGING THE COLD FRONT INTO THE NORTHERN
PANHANDLE LATE SUNDAY EVENING AND NEARING THE NORTHERN BIG
COUNTRY BY SUNRISE MONDAY. THE EASTWARD MOVING DRYLINE SUNDAY
AFTERNOON WILL HAVE PUSHED AS FAR AS OUR EASTERN COUNTIES BEFORE
BEGINNING TO RETREAT BACK TO THE WEST SUNDAY EVENING...THUS
MOISTURE RECOVERY OVER THE FORECAST AREA SUNDAY NIGHT WILL BE
LIMITED BEFORE THE DRYLINE AGAIN PUSHES EAST ACROSS THE AREA
EARLY MONDAY. LLJ SUPPORT IN THIS TIME FRAME WILL ALSO BE
DIMINISHING OVER THE CWA AS IT CRANKS UP OVER EAST TEXAS. WITH
THIS IN MIND AND WITH THE COLD FRONT PUSHING SOUTH THROUGH THE
AREA WELL AFTER THE DRYLINE HAS EXITED OUR EASTERN COUNTIES...THUS
AVOIDING ANY COLD FRONTAL INTERACTION WITH THE DRYLINE ...THE MOST
REALISTIC CHANCE FOR ASSOCIATED CONVECTIVE ACTIVITY WILL BE OVER
OUR SOUTHEASTERN COUNTIES WHERE CONVERGENCE ALONG THE EXITING
DRYLINE WILL HAVE THE BEST CHANCE OF ENCOUNTERING THE BEST LOW
LEVEL MOISTURE. HAVE THEREFORE INTRODUCED MINIMAL POPS OVER OUR
SOUTHEASTERN COUNTIES FOR EARLY MONDAY. THE DRYLINE WILL QUICKLY
PUSH WELL EAST OF THE FORECAST AREA BY NOON MONDAY WITH THE COLD
FRONT MOVING THROUGH THE CWA AND INTO SOUTH TEXAS.
THE COLD FRONT MONDAY WILL DROP TEMPERATURES ON TUESDAY BACK TO
NEAR NORMAL READINGS IN THE UPPER 70S...BUT AFTERNOON
TEMPERATURES WILL QUICKLY REBOUND WARMING INTO THE MID 80S BY THE
END OF THE EXTENDED. MORNING LOWS GENERALLY IN THE 40S TUESDAY
AND WEDNESDAY WILL WARM INTO THE MID TO UPPER 50S BY THE END OF
THE EXTENDED...WELL ABOVE NORMAL. DRY FORECAST CONTINUES THROUGH
THE REMAINDER OF THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 55 88 64 96 60 / 10 10 10 10 10
SAN ANGELO 52 96 64 96 60 / 0 10 10 10 10
JUNCTION 56 93 65 95 62 / 10 10 10 10 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: COKE...CROCKETT...FISHER...HASKELL...
IRION...JONES...NOLAN...RUNNELS...STERLING...TAYLOR...
THROCKMORTON...TOM GREEN.
&&
15
Hazardous weather outlook, Apr 1, 1:42 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
242 PM CDT FRI APR 1 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
242 PM CDT FRI APR 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ELEVATED FIRE DANGER CONDITIONS WILL CONTINUE THIS AFTERNOON ACROSS
WEST CENTRAL TEXAS. WITH VERY LOW RELATIVE HUMIDITY VALUES IN
PLACE...BOTH GUSTY SOUTHWEST WINDS AHEAD OF A COLD FRONT...AND THE
NORTH WINDS THAT FOLLOW THE FRONT...MAY LEAD TO DANGEROUS FIRE
WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT AND DRYLINE MOVING ACROSS WEST CENTRAL TEXAS LATE
SUNDAY AFTERNOON AND EVENING MAY HELP PRODUCE SCATTERED
THUNDERSTORMS...MAINLY ALONG AND EAST OF A COLEMAN TO EDEN TO
SONORA LINE. IF STORMS DO DEVELOP...THEY MAY HAVE THE POTENTIAL OF
REACHING SEVERE LEVELS. DANGEROUS CLOUD TO GROUND
LIGHTNING...LARGE HAIL...AND DAMAGING WINDS WILL BE THE MAIN THREATS.
BEHIND THE DRYLINE ON SUNDAY AFTERNOON...DANGEROUS FIRE WEATHER
CONDITIONS WILL ALSO BE POSSIBLE...AS GUSTY SOUTHWEST WINDS
COMBINE WITH VERY LOW HUMIDITIES. A FIRE WEATHER WATCH IS NOW IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE SUNDAY AFTERNOON INTO
SUNDAY EVENING.
Wildfire, Schleicher
- When
- April 1, 4:00 PM CST to April 3, 12:00 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The Harkey Fire consumed 2713 acres in northwest Schleicher County. A welding machine sparked this fire.
Wildfire, Brown
- When
- April 3, 2:00 PM CST to April 8, 11:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The Camp Bowie wildfire burned approximately 2955 acres. It threatened 12 homes but none were destroyed.
Wildfire, Irion
- When
- April 4, 1:00 PM CST to April 6, 8:00 PM CST
- Where
- Irion forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The wildfire burned 341 acres 13 miles north of Barnhart, on the Rocker B Ranch. Also, the fire threatened oil and gas wells in southern Irion County. The fire was 90 percent contained on April 6th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2011$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2011$1.2 million · 41 events
- Flooding in South Dakota, April 1 to 30, 2011$6.5 million · 6 events
- Debris Flows and Flooding in Idaho, April 1 to 20, 2011$2.5 million · 12 events
- Wildfire and High Wind in New Mexico, April 1 to 19, 2011$1.5 million · 61 kt wind · 11 events
- Flooding in South Dakota, April 1 to 30, 2011$800,000 · 17 events
- Flooding in South Dakota, April 1 to 30, 2011$1.2 million · 3 events
- Flooding in South Dakota, April 1 to 30, 2011$1.0 million · 5 events
- Flooding in Minnesota, April 1 to 30, 2011$600,000 · 8 events
- Drought in Oklahoma, April 1 to 30, 201144 events
- Drought in New Mexico, April 1 to 30, 201133 events
- Drought in Arkansas, April 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305108, 305118, 305229.